Camphor risk and danger
March 18 2015

Camphor is distilled from the bark and wood of the Cinnamonum camphora tree native to Southeast Asia and adjacent islands.

Uses
Camphor is found in common cold medications.

Risk and danger, reason to be worried
Camphor ingestion, inhalation, or absorption through the skin, as well as a combination of these exposures may cause seizures up to an hour or two after exposure. Dr. Hnin Khine, with Children's Hospital at Montefiore and Albert Einstein College of Medicine in Bronx, New York saw three camphor-caused seizures over a two-week period. Two of the camphor-related seizures involved boys, 15 and 22 months old, accidentally ingested camphor cubes placed within their reach. Neither child had a history of seizures and both recovered following treatment. The third case involved a 3-year old girl, with previous seizure history. When directly questioned about camphor use, the child's mother noted she had been rubbing a properly labeled camphor ointment on the child to relieve cold symptoms, while also using other camphor products extensively throughout the home. Within weeks after stopping camphor exposure, no further seizures occurred among their children. Moreover, the 3-year old girl, as well as her older siblings who also had seizure history, successfully stopped all anticonvulsant medications. Pediatrics, 2009.

J Emerg Med. 2015 March. Persistent effects after camphor ingestion: a case report and literature review. Camphor is a well-known toxin responsible for thousands of poisonings per year. It can be found in many over-the-counter remedies and illegally imported substances. The toxidrome manifests within minutes and includes gastrointestinal, neurologic, pulmonary, and cardiac effects. Severe ingestions may progress to seizures, apnea, and coma. Most individuals are no longer symptomatic outside the 24-48 h window, but physiologic derangement may persist for far longer in some instances. This is a case report of a 25-year-old Guatemalan woman with no past medical history who ingested a cube of camphor for a facial rash. She presented to the Emergency Department with persistent delirium and headache 6 days after ingestion. She had a protracted recovery but returned to her baseline state of health 19 days after ingestion. Persistent toxic effects of camphor are not well described, and most sources state that the toxidrome resolves in 24-48 h. Given the frequency of camphor poisoning, it is crucial to increase public awareness of camphor toxicity, to understand the biological mechanism of the effects, and to develop more targeted treatments. From the emergency physician's perspective, it is important to realize that toxic effects of camphor poisoning may persist far beyond the 24-48 h window and require attention.